Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 410, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 2005, 10:29 PM CDT for Plymouth County, Iowa. It was in force for 46 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2005, 10:29 PM CDT (03:29 UTC)
- Expired
- Sep 18, 2005, 11:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 10:35 PM CDT | HAIL 1.25 | 9 Wnw Hinton, IA | LASTED FOR 10 MINUTES. |
| Sep 18, 10:50 PM CDT | HAIL 1 | Hinton, IA | |
| Sep 18, 10:55 PM CDT | HAIL 0.88 | Merrill, IA | |
| Sep 18, 11:14 PM CDT | HAIL 1.25 | 5 W Kingsley, IA | |
| Sep 18, 11:15 PM CDT | HAIL 1.25 | 5 W Kingsley, IA | GROUND WAS WHITE WITH HAIL. |
| Sep 18, 11:25 PM CDT | HAIL 1 | Kingsley, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 3:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2068 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 190329 SVRFSD IAC149-190415- /O.NEW.KFSD.SV.W.0410.050919T0329Z-050919T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1029 PM CDT SUN SEP 18 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 1115 PM CDT * AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF HINTON...OR ABOUT 15 MILES NORTH OF SIOUX CITY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HINTON...MERRILL AROUND 1050 PM CDT LE MARS AROUND 1055 PM CDT KINGSLEY AROUND 1115 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA. LAT...LON 4280 9657 4258 9648 4257 9587 4280 9588 $$ 08
3 follow-up statements
000 WWUS53 KFSD 190340 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1041 PM CDT SUN SEP 18 2005 SDC097-190400- /O.CON.KFSD.SV.W.0409.000000T0000Z-050919T0400Z/ MINER SD- 1041 PM CDT SUN SEP 18 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR MINER COUNTY... AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES EAST OF CANOVA...OR ABOUT 17 MILES SOUTHWEST OF MADISON...MOVING EAST AT 25 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA. LAT...LON 4398 9760 4385 9759 4385 9738 4399 9738 $$ 08
000 WWUS53 KFSD 190347 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1046 PM CDT SUN SEP 18 2005 IAC149-190415- /O.CON.KFSD.SV.W.0410.000000T0000Z-050919T0415Z/ PLYMOUTH IA- 1046 PM CDT SUN SEP 18 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR PLYMOUTH COUNTY... AT 1046 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HINTON...OR ABOUT 11 MILES SOUTHWEST OF LE MARS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KINGSLEY AROUND 1110 PM CDT AT 1035 PM CDT...HALF DOLLAR SIZED HAIL WAS REPORTED 9 WEST NORTHWEST OF HINTON. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA. LAT...LON 4280 9657 4258 9648 4257 9587 4280 9588 $$ 08
000 WWUS53 KFSD 190357 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1056 PM CDT SUN SEP 18 2005 IAC149-190415- /O.CON.KFSD.SV.W.0410.000000T0000Z-050919T0415Z/ PLYMOUTH IA- 1056 PM CDT SUN SEP 18 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR PLYMOUTH COUNTY... AT 1056 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES EAST OF HINTON...OR ABOUT 11 MILES SOUTH OF LE MARS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KINGSLEY AROUND 1115 PM CDT AT 1050 PM CDT...QUARTER SIZED HAIL WAS REPORTED IN HINTON. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA. LAT...LON 4280 9657 4258 9648 4257 9587 4280 9588 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:15 PM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, Sep 18, 4:15 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 415 PM CDT SUN SEP 18 2005 ACTIVE WX TONIGHT AS S/W MOVES NEWD ACRS NRN PLAINS. BEST SVR WX TRHEAT ACRS SERN HALF OF CWA. WATCHES ALREADY IN EFFECT. MOST ACTIVE PD SHUD BE FM 00Z TO 05Z FOR SVR WX WITH THREAT DECREASING AFTER THAT. BULK OF PRECIP SHUD BE OVR BY 12Z BUT WL LINGER RW OVR SW MN THRU MID MORN. COOLER AIR WITH TEMP COVR CWA ON MON...BUT WARMUP TUES AND WED AHEAD OF NEXT S/W. WL KEEP TRW IN FCST WED AFTN AND NIGHT WITH THIS FEATURE. ACTIVE PATTERN WITH WLYS ACRS NRN PLAINS SO YET ANTOEHR THREAT OF PRECIP SAT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Sep 18, 3:05 PM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 PM CDT SUN SEP 18 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 305 PM CDT SUN SEP 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND INCREASE RAPIDLY THIS EVENING. LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS...WITH ISOLATED STORMS CAPABLE OF PRODUCING UP TO GOLF BALL SIZE HAIL SOUTH OF INTERSTATE 90. THE STORMS WILL THEN MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA IN THE EVENING. NORTH OF INTERSTATE 90...THE MAIN THREAT WITH THE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS. ALONG AND SOUTH OF INTERSTATE 90...DAMAGING WINDS TO 65 MPH AND UP TO GOLF BALL SIZE HAIL ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT EAST OF INTERSTATE 29. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON WEST OF A LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA. THE STORMS WILL SPREAD ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA WEDNESDAY EVENING. A FEW OF THESE STORMS MAY BE SEVERE ALONG AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Sep 18, 8:54 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 5 S WESSINGTON 44.38N 98.70W
09/18/2005 1.00 INCH BEADLE SD TRAINED SPOTTER
&&
CJLocal storm report, Sep 18, 9:12 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 6 SSW WOONSOCKET 43.97N 98.32W
09/18/2005 1.75 INCH SANBORN SD TRAINED SPOTTER
&&
CJLocal storm report, Sep 18, 9:30 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 4 N LETCHER 43.96N 98.14W
09/18/2005 0.88 INCH SANBORN SD TRAINED SPOTTER
&&
CJLocal storm report, Sep 18, 9:42 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL WESSINGTON SPRINGS 44.08N 98.57W
09/18/2005 0.88 INCH JERAULD SD PUBLIC
&&
CJLocal storm report, Sep 18, 10:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 9 S FEDORA 43.88N 97.79W
09/18/2005 1.00 INCH MINER SD TRAINED SPOTTER
&&
CJANSENLocal storm report, Sep 18, 10:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 3 NW CANOVA 43.91N 97.55W
09/18/2005 1.75 INCH MINER SD TRAINED SPOTTER
1025 PM HAIL CANOVA 43.88N 97.50W
09/18/2005 1.75 INCH MINER SD TRAINED SPOTTER
&&
CJANSENThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 10:07 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 23 min |
| Sep 18, 11:05 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 40 min |
| Sep 18, 11:14 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 31 min |
| Sep 18, 11:36 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 39 min |
| Sep 18, 11:56 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 28 min |
| Sep 19, 12:22 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.